MAUDE Adverse Event Report: CORCYM S.R.L. CARBOMEDICS REDUCED AORTIC HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. CARBOMEDICS REDUCED AORTIC HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number R5-025
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Endocarditis (1834); Embolism/Embolus (4438)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer has attempted to follow up with the reporting cardiologist about this event and the device involved, including details such as the device model, serial number, implant date, and the patient's impact and outcome.However, no additional information has been received so far.The manufacturer will submit a follow up report upon receipt of any new information.
 
Event or Problem Description
The manufacturer was notified by a cardiologist about a patient with a carbomedics aortic mechanical prosthesis experiencing recurrent embolization.As reported, the embolic events occurred despite excellent inr and absence of coagulopathy disorders.Based on the information received, there is no visible dysfunction of the prosthesis or valve thrombosis.
 
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.Since the prosthesis is still implanted, the manufacturer could not perform further investigation on the device involved in the event.Based on the additional information received, the patient presents clinical conditions which could increase the risk for thromboembolic complications (subclinical infection from cutibacterium acnes, paroxismal atrial fibrillation, history of prosthetic cancer).The manufacturer is following up with the caring cardiologist to further assess the patient's conditions and the possible root cause of the reported event.A follow up report will be provided upon completion of the investigation or if any new information is received.
 
Event or Problem Description
The manufacturer was notified by a cardiologist about a patient with a carbomedics aortic mechanical prosthesis experiencing recurrent embolization.As reported, the embolic events occurred despite excellent inr and absence of coagulopathy disorders.Based on the information received, there is no visible dysfunction of the prosthesis or valve thrombosis, as assessed through pet-dt (heart) and several tees.According to further details provided to the manufacturer, the patient was implanted with the carbomedics prosthesis on (b)(6) 2022, due to aortic insufficiency.Inr was successfully monitored twice per month (>3.0).The patient, who does not have additional implantable devices, was doing well until early 2024 when the reported recurrent embolization events arose.In spring 2024, the patient suffered a stroke with clinical symptoms, followed later in the year by an embolic myocardial infarction and cerebral emboli.After the embolic cardiac infarction, the patient was prescribed the following medications (medication/dosage per day): ramipril 2.5 mg x 2, atorvastatin 80 mg x 1, metoprolol 50 mg x 2, eplerenone 25 mg x 1, clopidogrel 75 mg x 1, forxiga 10 mg x 1, allopurinol 100 mg x 1.As reported, the patient's relevant clinical history includes a small prostate tumor treated with radiation therapy in (b)(6) 2022, with no metastasis, and a short episode of atrial fibrillation detected during the myocardial infarction in (b)(6) 2024.Among the diagnostic exams, bacterial cultures were performed three times, and cutibacterium acnes was detected.The patient is currently symptomatic for mental exhaustion and speech disorders.A replacement of the carbomedics mechanical valve with a tissue valve is under evaluation.
 
Event or Problem Description
The manufacturer was notified by a cardiologist about a patient with a carbomedics aortic mechanical prosthesis experiencing recurrent embolization.As reported, the embolic events occurred despite excellent inr and absence of coagulopathy disorders.Based on the information received, there was no visible dysfunction of the prosthesis or valve thrombosis, as assessed through pet-dt (heart) and several tees.According to further details provided to the manufacturer, the patient was implanted with the carbomedics prosthesis on (b)(6) 2022, due to aortic insufficiency.Inr was successfully monitored twice per month (>3.0).The patient, who does not have additional implantable devices, was doing well until early 2024 when the reported recurrent embolization events arose.In spring 2024, the patient suffered a stroke with clinical symptoms, followed later in the year by an embolic myocardial infarction and cerebral emboli.After the embolic cardiac infarction, the patient was prescribed the following medications (medication/dosage per day): ramipril 2.5 mg x 2, atorvastatin 80 mg x 1, metoprolol 50 mg x 2, eplerenone 25 mg x 1, clopidogrel 75 mg x 1, forxiga 10 mg x 1, allopurinol 100 mg x 1.As reported, the patient's relevant clinical history includes a small prostate tumour treated with radiation therapy in (b)(6) 2022, with no metastasis, and a short episode of atrial fibrillation detected during the myocardial infarction in (b)(6) 2024.Among the diagnostic exams, bacterial cultures were performed three times, and cutibacterium acnes was detected.According to information received in (b)(6) 2025, the patient was reported to be experiencing mental exhaustion and speech disorders.Further information received on (b)(6) 2025, indicated that there is no suspicion of tumor recurrence and no new confirmed episodes of atrial fibrillation since (b)(6) 2024.The same update informed the manufacturer that, despite an increase in inr levels, there was no effect on embolization, leading to the decision to explant the prosthesis and replace it with a biological valve.Follow-up confirmed that the redo surgery was performed on (b)(6) 2025, without any reported complication.Reportedly, endocarditis was suspected on the explanted carbomedics prosthesis upon removal.As such the device was sent for examination at the hospital facility lab.The culture results confirmed prosthetic endocarditis caused by cutibacterium acnes.
 
Additional Manufacturer Narrative
The report, including the results of the culture performed at the hospital lab, was shared with the manufacturer.Additionally, the manufacturer received a medical assessment indicating that no perioperative malfunction of the involved prosthesis was detected and the reported microembolizations were definitively attributed to endocarditis, as visible vegetations were present on the valve.It was noted that these vegetations were difficult to detect on preoperative echocardiography and ct scan.Since no malfunction of the device was suspected, the prosthesis was ultimately not returned to the manufacturer for analysis.Therefore, no further investigation was performed on the explanted prosthesis.Based on the above information, the root cause of the reported embolic events can reasonably be attributed to late onset endocarditis.Notably, scientific literature indicates that cutibacterium acnes, a slow-growing, low-virulence skin commensal, is a rare cause of prosthetic valve endocarditis (pve) (1.4-8% of pve) but is increasingly recognized as a cause of deep-seated infections involving prosthetic material.According to literature data, it can significantly affect patients with implanted prostheses, often leading to device explant due to complications related to endocarditis with atypical presentation.In conclusion, it is important to highlight that endocarditis is listed among the adverse events potentially associated with the use of prosthetic mechanical heart valves.Therefore, the reported complication can be considered an inherent risk of the device.

Brand Name
CARBOMEDICS REDUCED AORTIC HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc
Manufacturer (Section G)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc 
MDR Report Key20746180
Report Number3005687633-2024-00120
Device Sequence Number8649342
Product Code LWQ
UDI-Device Identifier08022057012791
UDI-Public(01)08022057012791(240)R5-025(17)261018
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberR5-025
Device Catalogue NumberR5-025
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2024
Supplement Date Received by Manufacturer01/07/2025
02/28/2025
Initial Report FDA Received Date11/21/2024
Supplement Report FDA Received Date02/06/2025
03/26/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age57 YR
Patient SexMale
Patient Weight81 KG